Browse

You are looking at 1 - 2 of 2 items for :

  • Thrombocytopenia x
  • Hypothyroidism x
Clear All
Open access

Taisuke Uchida, Hideki Yamaguchi, Kazuhiro Nagamine, Tadato Yonekawa, Eriko Nakamura, Nobuhiro Shibata, Fumiaki Kawano, Yujiro Asada and Masamitsu Nakazato

Summary

We report a case of rapid pleural effusion after discontinuation of lenvatinib. A 73-year-old woman was diagnosed with poorly differentiated thyroid cancer with right pleural metastasis. Weekly paclitaxel treatment was performed for 18 weeks, but it was not effective. Oral administration of lenvatinib, a multi-target tyrosine kinase inhibitor, reduced the size of cervical and thoracic tumors and lowered serum thyroglobulin levels. Lenvatinib was discontinued on day 28 because of Grade 2 thrombocytopenia and Grade 3 petechiae. Seven days after discontinuation of lenvatinib, the patient was hospitalized because of dyspnea and right pleural effusion. Pleural effusion rapidly improved with drainage and re-initiation of lenvatinib and did not recur. Anorexia caused by lenvatinib led to undernutrition, which resulted in death 13 months after initiation of lenvatinib. Autopsy revealed extensive necrosis with primary and metastatic lesions, suggesting that the patient responded to lenvatinib. Physicians should be aware of the possibility of flare-up in patients with thyroid cancer treated with lenvatinib.

Learning points:

  • Autopsy findings revealed that lenvatinib was efficacious in treating poorly differentiated thyroid cancer without primary lesion resection.

  • Flare-up phenomenon may occur in thyroid cancer treated with lenvatinib.

  • Attention should be paid to flare-up phenomenon within a few days of discontinuing lenvatinib.

Open access

Marlene Tarvainen, Satu Mäkelä, Jukka Mustonen and Pia Jaatinen

Summary

Puumala hantavirus (PUUV) infection causes nephropathia epidemica (NE), a relatively mild form of haemorrhagic fever with renal syndrome (HFRS). Hypophyseal haemorrhage and hypopituitarism have been described in case reports on patients with acute NE. Chronic hypopituitarism diagnosed months or years after the acute illness has also been reported, without any signs of a haemorrhagic aetiology. The mechanisms leading to the late-onset hormonal defects remain unknown. Here, we present a case of NE-associated autoimmune polyendocrinopathy and hypopituitarism presumably due to autoimmune hypophysitis. Thyroid peroxidase antibody seroconversion occurred between 6 and 12 months, and ovarian as well as glutamate decarboxylase antibodies were found 18 months after acute NE. Brain MRI revealed an atrophic adenohypophysis with a heterogeneous, low signal intensity compatible with a sequela of hypophysitis. The patient developed central (or mixed central and peripheral) hypothyroidism, hypogonadism and diabetes insipidus, all requiring hormonal replacement therapy. This case report suggests that late-onset hormonal defects after PUUV infection may develop by an autoimmune mechanism. This hypothesis needs to be confirmed by prospective studies with sufficient numbers of patients.

Learning points:

  • Pituitary haemorrhage resulting in hypopituitarism has been reported during acute HFRS caused by PUUV and other hantaviruses.

  • Central and peripheral hormone deficiencies developing months or years after HFRS have also been found, with an incidence higher than that in the general population. The pathogenesis of these late-onset hormonal defects remains unknown.

  • This case report suggests that the late-onset hypopituitarism and peripheral endocrine defects after HFRS could evolve via autoimmune mechanisms.

  • The sensitivity of current anti-pituitary antibody (APA) tests is low. A characteristic clinical course, together with typical brain MRI and endocrine findings may be sufficient for a non-invasive diagnosis of autoimmune hypophysitis, despite negative APAs.